Wyoming, 2024

Damaging Winds in Wyoming, July 27, 2024

July 27, 2024 · NWS SLC · 3 events in 1 county or zone

A shortwave passing through the region resulted in scattered thunderstorms through the day, some of which produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A shortwave passing through the region resulted in scattered thunderstorms through the day, some of which produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 27, 2:45 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
345 PM MDT Sat Jul 27 2024

.SYNOPSIS...Moisture will remain in place across northern Utah
today, resulting in the threat of showers and storms through this
evening. Across southern and central Utah, drier has moved in and,
when combined with increasing winds this weekend, will result in
critical fire weather conditions. Dry conditions with lighter winds
and gradually warming temperatures will greet us for much of the
coming week.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...As of early Saturday
afternoon, analysis products depicted a departing shortwave over
central Wyoming, and this feature was responsible for this
morning's showers and thunderstorms across northern Utah and SW
Wyoming. In the wake of this feature, subsidence was in place
across north-central and northeastern Utah and SW Wyoming, and
this is temporarily suppressing stronger updrafts. However, a
second, eastward-propagating upstream shortwave is noted across
north-central Nevada, and this has aided in shower and
thunderstorm initiation across northeast Nevada. Cells associated
with this wave are now beginning to propagate into Utah, and
given favorable deep-layer shear values in the 25-35kt range and
SBCAPE values as high as 1000J/kg, these storms should have little
issue holding together as they propagate eastward given the
favorable environmental conditions. Convective clusters with
supercell characteristics are then forecast to gradually propagate
eastward across Dugway and the Great Salt Lake Desert over the
next few hours. Low-level helicity values are just enough to
support a few rotating updrafts as well. The question is...will
this activity hold together as it reaches the Wasatch Front
between 6-7PM? CAMs all suggest convective clusters will exhibit
some weakening by this time. Similar to a couple of days ago, even
if main convective cores weaken, gusty winds will survive the
trek into the Wasatch Front. RRFS has an excellent handle on
today's convective evolution, and it develops a strong cold pool
over the Great Salt Lake Desert late this afternoon, tracking it
eastward to the Wasatch Front between the above-mentioned times of
6-7PM. What's left with this activity is then expected to move
into SW Wyoming by around 9PM. While this convective propagation
continues, mid-level dry advection will be ongoing, and this will
aid in downward momentum transport of increasing mid- level flow.
As a result, RRFS depicts 45-55 mph winds with the cold pool as
it plows eastward late this afternoon and evening, and HREF max
gusts are in the 50-65 mph range. In addition, sufficient CAPE in
the hail growth zone does favor a couple of instances of large
hail.

Otherwise, isolated strong storms are expected across
northeastern Utah as we head through the evening, some of these
have already initiated. HREF 50kt (58 mph) wind probabilities are
actually highest here, with probabilities reaching 30% through
6PM. This activity will quickly move out and weaken after 6PM.

Strong, gusty winds within an impressive-mid level dry slot have
advected into central and southern Utah, resulting in
synoptically-driven gusts in the 35-45 mph range. At the same
time, very dry air has mixed down to the surface, resulting in
surface humidity dropping as low as 5-15 percent. The combination
of these two variables has resulted in critical fire weather
conditions.

Deep-layer SW flow will remain in place through Tuesday across the
region, owing to the presence of a slow-moving, persistent trough
across the PacNW and Northern Rockies. This will maintain breezy
conditions Monday and Tuesday, especially in the afternoon and
evening, when gusts will reach 25-30 mph across central and
southern Utah. This will maintain pockets of critical fire weather
conditions through Tuesday.

.LONG TERM (After 12Z/6AM Wednesday)...High pressure is likely to
build back into the area for the second half of the week, with
good agreement among various ensembles. Underneath this high
pressure, temperatures will trend warmer again. NBM probabilities
show the chance of 100F temperatures at SLC rapidly increasing
from 3% on Wednesday to greater than 65% for Friday through
Sunday. Meanwhile, midlevel moisture is also forecast to slowly
creep into the area during this time. Initially, isolated, high-
based, diurnal showers and thunderstorms are possible across
southern Utah around Thursday, then gradually increase in coverage
through the weekend.

&&

.AVIATION...KSLC...Showers and thunderstorms are possible this
afternoon through 03z, with a brief break between roughly 23-01z.
These showers will be capable of producing gusty and erratic outflow
winds to 30 mph, with a 10% chance of exceeding 45 mph, particularly
between 01-03z. There is some uncertainty in wind direction later
this afternoon, with southerly winds likely continuing until a
potential transition to westerly/northwesterly around 23-00z.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms will develop across the northern third of Utah and
southwestern Wyoming this afternoon and evening. These showers will
be capable of producing gusty and erratic outflow winds around 30-40
mph, with a 10% chance of exceeding 55 mph. Periods of moderate to
heavy rainfall are also possible. Southern Utah areas will see gusty
southwesterly winds through the day, up to 30-40 mph, though these
areas will remain hot and dry.

&&

.FIRE WEATHER...Dry air has spread across southern and central
Utah Saturday afternoon while moisture lingers across northern
Utah. A weather disturbance crossing the area Saturday afternoon
and evening will maintain scattered showers and thunderstorms into
the evening hours across northern and eastern portions of Utah
where enough moisture remains in place. The dry airmass will then
spread through northern Utah for Sunday, with this dry pattern
remaining over Utah through the first half of the coming week.

Increasing southwest flow today will combine with the dry airmass
across southern and central Utah to create critical fire weather
conditions, as gusts of up to 40 mph will combine with minimum
humidity values as low as 6%. Although winds are expected to
decrease slightly for Sunday, critical fire weather conditions are
expected to continue across southern and central Utah, although
to somewhat of a lesser extent as wind gusts will be in the 25 to
30 mph range. Humidity values will remain similarly low, however.
Similar wind speeds are expected across portions of southwest and
south- central Utah Monday with little change in humidity, thus
critical fire weather conditions will persist across portions of
southern and central Utah. By Tuesday, humidity will remain dry
but afternoon/early evening gusts will reach 25-30 mph for much of
the state, and this may necessitate an expansion and extension of
fire weather headlines. Winds will continue to slowly trend
weaker each day by midweek as a ridge of high pressure begins to
build into the area. This ridge will continue to build into the
state through next weekend, bringing increasingly warming
temperatures each day. Moisture will begin to become trapped
beneath the ridge by late in the week, supporting a return to at
least isolated high-based, mainly dry showers and thunderstorms
across southern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT Monday for UTZ492-493-495-496-
     498.

     Red Flag Warning until 10 PM MDT Sunday for UTZ482>484-488-489-
     494-497.

WY...None.
&&

ADeSmet/Cunningham/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 27, 5:11 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
611 PM MDT Sat Jul 27 2024

UTZ101-103>105-108-110-280045-
Salt Lake Valley UT-Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-
611 PM MDT Sat Jul 27 2024

...Strong thunderstorms will impact portions of Weber, south central
Cache, southeastern Box Elder, Davis, northwestern Salt Lake, west
central Morgan and northeastern Tooele Counties through 645 PM MDT
...

At 608 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willard to 7 miles north of Stansbury
Park. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail. Wind gusts
         up to 55 mph are expected over a wide area along an
         outflow boundary, with isolated pockets of stronger gusts.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Lake City, Ogden, Layton, Bountiful, Farmington, Hill Air Force
Base, Roy, Clearfield, Kaysville, Syracuse, Clinton, North Ogden,
South Ogden, North Salt Lake, Centerville, Woods Cross, Washington
Terrace, Riverdale, Hooper, and South Weber.

This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes the following highways...
 Interstate 15 between mile markers 309 and 359.
 Interstate 84 between mile markers 82 and 98.
 Interstate 80 in Utah between mile markers 107 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Great Salt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4077 11183 4077 11248 4144 11233 4146 11165
TIME...MOT...LOC 0008Z 288DEG 30KT 4142 11214 4074 11234

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DVC
Local storm report, Jul 27, 5:13 PM MST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
613 PM MDT Sat Jul 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Gst     15 W West Warren        41.26N 112.44W
07/27/2024  M67 MPH          Box Elder          UT   Mesonet

            A PACIFICORP mesonet site called Radar
            measured a gust of 67 mph.

&&

DVC
Special weather statement, Jul 27, 5:47 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
647 PM MDT Sat Jul 27 2024

UTZ103-104-108-110-280115-
Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
647 PM MDT Sat Jul 27 2024

...Strong thunderstorms will impact portions of eastern Weber, south
central Cache, eastern Box Elder, northeastern Davis and west central
Morgan Counties through 715 PM MDT
...

At 647 PM MDT, the public reported strong thunderstorms along a line
extending from near Hyrum to near Weber State University. Movement
was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogden, Layton, Farmington, Morgan, Hill Air Force Base, Roy,
Clearfield, Kaysville, Syracuse, Clinton, North Ogden, South Ogden,
Washington Terrace, Riverdale, South Weber, Perry, Willard,
Marriott-Slaterville, Uintah, and Weber State University.

This includes the following highways...
 Interstate 15 between mile markers 323 and 359.
 Interstate 84 between mile markers 82 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 11160 4100 11159 4094 11207 4145 11206
TIME...MOT...LOC 0047Z 221DEG 40KT 4158 11185 4121 11185

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DVC
Local storm report, Jul 27, 5:56 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
656 PM MDT Sat Jul 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             Syracuse                41.10N 112.06W
07/27/2024  E0.88 Inch       Davis              UT   Public

            Pictures on social media of hail just below
            quarter size.

&&

DVC
Special weather statement, Jul 27, 6:14 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
714 PM MDT Sat Jul 27 2024

UTZ109-110-112-WYZ021-280145-
Bear Lake and Bear River Valley UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
714 PM MDT Sat Jul 27 2024

...Strong thunderstorms will impact portions of northeastern Weber,
southeastern Cache, southern Rich, northeastern Morgan, northwestern
Summit and western Uinta Counties through 745 PM MDT
...

At 713 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southwest of Woodruff to 14 miles
northeast of Morgan. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evanston, Woodruff, Wahsatch, Almy, and Castle Rock.

This includes Interstate 80 in Utah between mile markers 183 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4158 11088 4109 11086 4112 11158 4146 11159
TIME...MOT...LOC 0113Z 265DEG 40KT 4140 11151 4120 11151

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DVC
Special weather statement, Jul 27, 6:30 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT Sat Jul 27 2024

UTZ109-110-280200-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
730 PM MDT Sat Jul 27 2024

...Strong thunderstorms will impact portions of east central Cache
and northern Rich Counties through 800 PM MDT...

At 730 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bear Lake Idaho Portion to 9 miles west of
Randolph. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Randolph, Laketown, eastern Bear Lake Idaho Portion, Garden City,
Bear Lake, Garden, Meadowville, and Pickelville.

This storm will be capable of producing strong gusty winds on Bear
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.

This includes Utah Route 30 between mile markers 113 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4165 11105 4163 11147 4200 11136 4201 11127
      4200 11105
TIME...MOT...LOC 0130Z 255DEG 12KT 4205 11124 4168 11138

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ND

The radar

The Salt Lake City radar (KMTX), 129 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
July 27, 6:43 PM MST to 6:53 PM MST
Where
Uinta County, 4.87 mi ENE of Almy
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.350, -110.910

The N7SHZ Medicine Butt Mountain mesonet station recorded an initial peak wind gust of 69 mph and a subsequent gust of 64 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 27, 7:00 PM MST to 7:05 PM MST
Where
Uinta County, 2.6 mi W of Evanston
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -111.030

The Evanston-Uinta County Airport - Burns Field ASOS recorded a wind gust of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 27, 7:26 PM MST to 7:36 PM MST
Where
Uinta County, 0.52 mi W of Hampton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.520, -110.330

The HAMPT1 mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207036, 1207037, 1207038.